Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 42, NWS Jackson, KY

May 18, 2017Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 18, 2017, 5:15 PM EDT for Morgan County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 5:15 PM EDT (21:15 UTC)
Expired
May 18, 2017, 5:45 PM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 33 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:22 PM EDTTSTM WND DMG4 S West Liberty, KYTREE DOWN ON HIGHWAY 191 SOUTH OF WEST LIBERTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

569 
WUUS53 KJKL 182115
SVRJKL
KYC175-182145-
/O.NEW.KJKL.SV.W.0042.170518T2115Z-170518T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
515 PM EDT THU MAY 18 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Morgan County in southeastern Kentucky...

* Until 545 PM EDT

* At 515 PM EDT, a severe thunderstorm was located over Grassy Creek,
  or near West Liberty, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  West Liberty, Henry, Lewis, Lenox, Malone, Greear, Mize, Florress,
  Rexville, Stacy Fork, Lick Branch, Index, Pekin, Liberty Road,
  Jeptha, Williams, Sellars, Panama, Payton and White Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3801 8320 3800 8313 3791 8299 3787 8306
      3789 8309 3790 8313 3786 8312 3781 8319
      3782 8321 3780 8323 3775 8332 3776 8333
      3778 8333 3781 8341 3787 8346 3803 8323
TIME...MOT...LOC 2115Z 231DEG 27KT 3786 8333 

HAIL...1.00IN
WIND...60MPH
 
$$

KAS
2 follow-up statements
740 
WWUS53 KJKL 182133
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
533 PM EDT THU MAY 18 2017

KYC175-182145-
/O.CON.KJKL.SV.W.0042.000000T0000Z-170518T2145Z/
Morgan KY-
533 PM EDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN MORGAN COUNTY...

At 533 PM EDT, a severe thunderstorm was located over Lenox, moving 
northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
West Liberty, Lenox, Cottle, Elamton, Florress, Lick Branch, Elkfork,
Steele, Jeptha, Mima, Matthew, Dingus, Ophir and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3801 8320 3800 8313 3791 8299 3787 8306
      3789 8309 3790 8313 3786 8312 3783 8316
      3784 8318 3787 8321 3789 8324 3798 8326
      3803 8323
TIME...MOT...LOC 2133Z 229DEG 27KT 3795 8320 

HAIL...<.75IN
WIND...60MPH
 
$$

KAS
777 
WWUS53 KJKL 182141
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
541 PM EDT THU MAY 18 2017

KYC175-182150-
/O.EXP.KJKL.SV.W.0042.000000T0000Z-170518T2145Z/
Morgan KY-
541 PM EDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORGAN COUNTY
WILL EXPIRE AT 545 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3801 8320 3800 8313 3791 8299 3787 8306
      3789 8309 3790 8313 3786 8312 3783 8316
      3784 8318 3787 8321 3789 8324 3798 8326
      3803 8323
TIME...MOT...LOC 2140Z 231DEG 27KT 3797 8317 

$$

KAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:54 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 18, 3:54 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
354 PM EDT Thu May 18 2017

.SHORT TERM...(This evening through Friday night)
Issued at 331 PM EDT THU MAY 18 2017

Convection has increased in coverage in the southern part of the
forecast area over the past hour, and is greater in coverage than
originally expected. Showers and thunderstorms continue to move
northeast. With that in mind have increased thunderstorm coverage
from isolated to scattered over the southeast part of the forecast
area for the remainder of the afternoon and into the early
evening, while continuing with the isolated coverage in the
northwest.

With the loss of daytime heating the convection should quickly die
off this evening. However, while there is considerable model
disagreement on redevelopment later tonight some of the latest
short range guidance including the HRRR is pointing towards
redevelopment in the southeast late tonight and towards dawn.
This seems to be related to a subtle short wave trough that will
move northeast towards the area late tonight. With this in mind
have decided to go with chance probability area wide late tonight,
with best chances in the southeast.

There is still considerable model disagreement with the extent of
convective development on Friday, though it looks like coverage
should once again be scattered, but with more of the area
affected than this afternoon. Will continue with generally high
chance probabilties for showers and thunderstorms area wide on
Friday.

With more clouds and precipitation tonight through Friday night
there will be less of a diurnal temperature range with highs on
Friday a little lower than today.

.LONG TERM...(Saturday through Thursday)
Issued at 354 PM EDT THU MAY 18 2017

A longwave trough pattern will be centered around two upper level
lows as they move across the Northern Plains to start out the period
at 12Z Saturday. This pair of lows will combine into one system,
continuing its slow track to the northeast over the next couple of
days, reaching Minnesota by Sunday morning and Ontario by Monday
morning. This will push the longwave trough and lowering heights
eastward as well, impacting the Ohio Valley through the weekend. The
axis of this trough should pass across Kentucky Monday morning as it
deamplifies considerably. Models remain in fairly good agreement
during the day Monday and into Tuesday, developing another shortwave
that will drop south across the Northern Plains and Upper
Mississippi Valley during this time, then swing eastward towards the
Ohio Valley Tuesday night. Timing starts to diverge at this point as
both the GFS and ECMWF push this system across our region to end out
the forecast period. This will have an effect on when at to what
extent precip associated with this system impacts the region, so
relied on model blends to round out this portion of the forecast.

At the surface, a low pressure feature will be in place, shifting
northeast across the Central Plains and into the Mid/Upper
Mississippi Valley during the day Saturday. It will slowly track
northeast, reaching the Upper Great Lakes by Sunday morning, and
then into Ontario by Monday morning. A cold front will extend
southward from this low pressure center, sweeping eastward across
the Mississippi Valley Saturday night, then into the western Ohio
Valley during the day Sunday. The front is expected to pass eastward
across our CWA Sunday night, consistent with previous runs over the
last day or two, so confidence in timing is pretty high. That being
said, the low will be pulling so far north at this point, the
frontal boundary will begin to shear out a bit as it passes over the
region, so won't be quite as strong. The frontal passage will
quickly pass off to our east during the day Monday, with high
pressure expected to move in across the region through the day
Tuesday. The secondary shortwave that develops late in the period
will also translate to another surface low developing to our
northeast, and ultimately a secondary frontal system that will move
across the region Tuesday night into Wednesday.

As for sensible weather, a warm front will be located just along and
to our north during the day Saturday, with warm moist unstable flow
into the region, producing scattered showers and thunderstorms
throughout the day and boosting temps back into the mid 80s. The
loss of heating overnight will allow many of these showers and
thunderstorms to dissipate briefly. However, the incoming cold
front will create enough lift to produce more scattered convection
moving eastward across the CWA late Sunday night. These showers and
thunderstorms will increase in coverage throughout the day Sunday as
the cold front continues to near. Still not expecting a whole lot in
the way of severe weather with this, though given the super
saturated nature of the soundings from the surface all the way
through the atmosphere, would be more concerned for heavy rainers
and excessive lightning.

Once the front passes over Sunday evening/night, llvl winds will
make a sharp turn to the NE and temperatures will quickly drop, with
substantial dry air moving in a few hours later. This will
effectively cut off convective activity and precip all together, so
did not include mention of thunder after 12Z Monday. Highs on Sunday
will be in the mid and upper 70s based on clouds and rain, but post
frontal highs will struggle to reach 70 degrees in some locations by
Monday afternoon. Another incoming cold front for Tuesday night will
help boost southerly flow and temps during the day Tuesday, but
will also lead to another round of showers and potential
thunderstorms Tuesday afternoon/Tuesday night. The frontal passage
Tuesday night will bring an end to the convection once again, as
well as allow for the return of a cooler airmass to round out the
forecast period. Highs Wednesday and Thursday will only be in the
upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 116 PM EDT THU MAY 18 2017

VFR conditions will prevail through the forecast period. However,
extremely isolated showers and thunderstorms will occur this
afternoon and into the evening. With the extremely isolated nature
of any thunderstorms we will not carry thunder or VCTS in the
TAFS for this afternoon. Scattered thunderstorms will be possible
again late tonight into Friday. It is possible coverage could be
higher than today, but at this time confidence in thunderstorms
late tonight into Friday is very low so will leave out of TAFS
for now. Winds will gust from the southwest to around 20 knots
over the northern and western parts of the forecast area this
afternoon with the winds decreasing this evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SBH
LONG TERM...JMW
AVIATION...SBH
Hazardous weather outlook, May 18, 3:40 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
340 PM EDT Thu May 18 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
340 PM EDT Thu May 18 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms will occur this evening and
again late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times from Friday through
Sunday night, and again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SBH/JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:42 PM EDTSevere Thunderstorm WarningJKLLee, Menifee, Morgan, Wolfe33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.